Hail, Lucas
- When
- April 11, 10:11 PM CST
- Where
- Lucas County, 0.52 mi E of Lucas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -93.460
Trained spotter report of pea to nickle sized hail.
Warm air advection lifting across the Missouri River Valley and into Iowa was enough to induce scattered thunderstorms across southern Iowa in the afternoon. While instability was rather weak, stronger shear values helped to organize convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm air advection lifting across the Missouri River Valley and into Iowa was enough to induce scattered thunderstorms across southern Iowa in the afternoon. While instability was rather weak, stronger shear values helped to organize convection. Most storms remained sub-severe however a few were strong enough to produce severe hail in southeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 6:10 PM CST, 4 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Des Moines IA 710 PM CDT Sat Apr 11 2020 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 306 PM CDT Sat Apr 11 2020 Initial push of warm advection and moisture into the state has produce scattered showers and a few storms across Iowa today. This initial surge continues eastward into this evening with precipitation spreading into eastern Iowa and northern Illinois. Additional scattered showers and thunderstorms seem likely across the south again later this evening into the overnight as another weak wave passes through near the Iowa/Missouri border. Meanwhile, a strengthening boundary will slowly into central Iowa overnight as low pressure deepens across the Plains. Wind fields are forecast to intensify through the night as the pressure gradient tightens with increasing cold advection into northwest Iowa. Forcing increases significantly into Sunday with the approach of the northern stream shortwave. Precipitation will increase in coverage and intensity into the morning across behind the boundary across the northwest third of Iowa. Models have trended slightly farther north with axis of main forcing and resultant QPF and this needs to be monitored in further runs. Impressive mid level QG and frontogenetical forcing will be ongoing for a good portion of the day across the north with banded snowfall likely. In addition, stability is quite weak with thunder possible in the far north enhancing snowfall rates. Rates of 1-2" seems quite possible near the Minnesota border for a few hours into Sunday afternoon. Amounts in the far northwest will likely be from 8-10" but could be even high should convective elements develop. The gradient of snow will be tight on the south side of the band where warmer air is expected to keep precipitation mainly liquid prior to the heavier QPF ending towards evening. Otherwise, winds strengthen during the day and into the evening with near blizzard conditions in the warning areas. A possible upgrade seems in the cards should the wind fields develop, although fracturing of stucco snow to reduce visibilities is somewhat difficult. Elsewhere, a wind advisory also seems likely to be issued in future forecasts as the top of the mixed layer is mostly 40-50kts in most locations later Sunday into Sunday night as strong cold advection spreads across the state. HRRR has been showing some decent instability in the far southeast by Sunday afternoon and there is some concern that the potential is being underplayed. Shear is not a problem with this system so everything depends on the ability for instability to develop given the extensive cloud cover and track of surface low. This will need to be closely watched with damaging winds and large hail possible, if greater instability would develop, a tornado would not be out of the question either. After the storm departs late Sunday night into early Monday, thermal trof will enter the state on Monday with a brisk and cold day. Some lingering clouds may persist in the north through the day given the cyclonic curvature and the approach of a weak shortwave late in the day. The overall upper pattern remains unchanged through the mid to late work week with a large upper trof continuing across the eastern half to two-thirds of the nation. This will keep open the reservoir of unseasonably cold air into the state during the work week with temperatures holding 15-20 degrees below normal for much of the time. Some slight moderation is expected by late in the period as the deep trof begins to migrate east with the amplitude of the upper flow flattening, allowing for some modification of the airmass in the Midwest. Chances for precipitation through the week will be limited with any rain/snow remaining light and rather limited in spacial extent. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 700 PM CDT Sat Apr 11 2020 VFR conditions this evening before the rain/snow develops by early Sunday morning. Ceilings will gradually lower late tonight and into the overnight hours and confident by 8-12z Sunday, at least IFR ceilings should be present. Lower confidence in the visibility restrictions and kept mainly MVFR until the strong winds develop late in the morning Sunday. Also, FOD, ALO and MCW will see snow toward the end of the TAF period and higher confidence in the lower visibility restrictions coupled with the potent northwest winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for IAZ016-017-023-024-033-034. Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for IAZ004>007-015. && DISCUSSION...Cogil AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 330 PM CDT Sat Apr 11 2020 IAZ004>007-015-122030- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain will transition to snow overnight, and winds of 20 to 25 mph, with gusts of 35 to 40 mph will arrive. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are appreciated. IAZ025>028-035>039-044>048-057-058-122030- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday morning through Sunday night, north to northwesterly winds of 25 to 35 mph are possible, with wind gusts occasionally nearing 50 mph. Minor snowfall may reduce visibility to 1 mile or less during periods of heavy snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are appreciated. IAZ049-050-059>061-070>073-081>083-092-093-122030- Marshall-Tama-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Adams- Union-Clarke-Taylor-Ringgold- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday morning through Sunday night, north to northwesterly winds of 25 to 35 mph are possible, with wind gusts occasionally nearing 50 mph. Thunderstorms are likely Sunday afternoon into the evening. A few storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ062-074-075-084>086-094>097-122030- Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday morning through Sunday night, north to northwesterly winds of 20 to 30 mph are possible, with wind gusts occasionally nearing 45 mph. Thunderstorms are likely Sunday afternoon into the evening. A few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening. IAZ016-017-023-024-033-034-122030- Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- 330 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for the area Sunday through Sunday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall reports are appreciated. Kotenberg
Special Weather Statement National Weather Service Des Moines IA 1005 PM CDT Sat Apr 11 2020 IAZ093>095-120330- Wayne IA-Ringgold IA-Decatur IA- 1005 PM CDT Sat Apr 11 2020 ...Isolated Storm Producing Hail and Lightning in Southern Iowa... At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near Lamoni, or 11 miles southeast of Mount Ayr, moving northeast at 40 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Leon, Lamoni, Lineville, Davis City, Decatur City, Pleasanton, South Lineville, Nine Eagles State Park and Lamoni Municipal Airport. LAT...LON 4069 9410 4081 9352 4058 9352 4057 9411 TIME...MOT...LOC 0304Z 245DEG 33KT 4061 9406 Podrazik
Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Apr 11 2020
IAZ083-084-094-095-120445-
Clarke IA-Lucas IA-Wayne IA-Decatur IA-
1044 PM CDT Sat Apr 11 2020
...A Line of Storms Producing Hail and Pockets of Heavy Rain...
At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osceola to 8 miles northeast of Leon to
near Mercer. Movement was east at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Osceola, Chariton, Corydon, Rathbun Lake, Seymour, Russell, Allerton,
Humeston, Van Wert, Lineville, Lucas, Garden Grove, Woodburn,
Williamson, Weldon, Derby, Promise City, Clio, Millerton and South
Lineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9380 4104 9378 4112 9310 4058 9310
4058 9365
TIME...MOT...LOC 0343Z 258DEG 22KT 4096 9377 4079 9360 4059 9356
PodrazikThe Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 04:12 UTC.
2 hail. Local standard time, as filed.
Trained spotter report of pea to nickle sized hail.
Trained spotter report of quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882335, 882336.